A previously well 25-year-old man presented with agitation, double incontinence and left-sided incoordination. His symptoms started after smoking a synthetic cannabinoid (black mamba) 5 days earlier. Over 48 hours, he developed aphasia, generalised hypertonia, hyper-reflexia and dense left hemiparesis. This progressed to profuse diaphoresis, fever, tachycardia, hypertension and a possible seizure necessitating admission to the intensive care unit. CT head and cerebrospinal fluid analysis were unremarkable. MRI brain demonstrated asymmetric multifocal hyperintense lesions in white and grey matter, which raised suspicions of acute disseminated encephalomyelitis (ADEM). An electroencephalogram showed widespread brain wave slowing, indicating diffuse cerebral dysfunction. Cerebral angiogram was normal. Toxicology analysis of the substance confirmed a potent synthetic cannabinoid NM2201, technically legal at the time. The patient made a slow but significant recovery after a course of intravenous methylprednisolone, intravenous immunoglobulins and oral steroids, and was later transferred to a rehabilitation bed.
- Drug misuse (including addiction)
- Intensive care
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.